Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Goodland, KS

May 23, 2021Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2021, 5:01 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 5:01 PM MDT (23:01 UTC)
Expired
May 23, 2021, 5:30 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:06 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS53 KGLD 232301
SVRGLD
COC017-063-232330-
/O.NEW.KGLD.SV.W.0058.210523T2301Z-210523T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
501 PM MDT Sun May 23 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in east central Colorado...
  Western Kit Carson County in east central Colorado...

* Until 530 PM MDT.

* At 500 PM MDT, a severe thunderstorm was located 13 miles northeast
  of Boyero, or 17 miles south of Flagler, moving north at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Flagler around 520 PM MDT.

Other locations in the path of this severe thunderstorm include
Seibert.

People attending Flagler School should seek safe shelter immediately!

This includes Interstate 70 in Colorado between mile markers 394 and
411.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3909 10316 3955 10299 3945 10266 3893 10299
      3899 10316
TIME...MOT...LOC 2300Z 201DEG 49KT 3904 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

024
1 follow-up statement
319 
WWUS53 KGLD 232329
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
529 PM MDT Sun May 23 2021

COC017-063-232339-
/O.EXP.KGLD.SV.W.0058.000000T0000Z-210523T2330Z/
Cheyenne CO-Kit Carson CO-
529 PM MDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE AND
WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT
530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3909 10316 3955 10299 3945 10266 3893 10299
      3899 10316
TIME...MOT...LOC 2329Z 201DEG 49KT 3938 10290 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:10 PM MDT, 51 minutes earlier.

Area forecast discussion, May 23, 4:10 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
410 PM MDT Sun May 23 2021

.UPDATE...
Issued at 357 PM MDT Sun May 23 2021

Given the slower eastward trend with the storm activity, have
slowed down the eastward spread of the rainfall chances tonight.
Once these storms send out an outflow boundary, the forecast may
be too slow. Later in the evening toward midnight, looks like the
nose of the LLJ will be over the southeast part of the forecast
area. This may cause the storm activity to slow down its eastward
progression, causing the corridor of storm activity to pivot to
the southeast some as the entire line moves east.

As the storm activity moves east, the question becomes how quickly
will the activity transition from lone cells to a line. Best guess
is the storm activity should be more of a line by the time
activity moves out of Colorado. Once the storm activity becomes
more of a line, the tornado threat doesn't necessarily go away.
0-3 KM shear is orientated in a favorable direction to support
QLCS tornadoes. If these do form they will be brief. The large
hail threat should go down as the storms merge due to beneficial
competition. If large hail occurs it will be on the lower end of
the spectrum. Main threat will be wind as these storms group
together.

&&

.SHORT TERM...(This evening through Monday)
Issued at 115 PM MDT Sun May 23 2021

Impulse embedded in the southwest flow aloft has initiated
thunderstorms in central Colorado early this afternoon. Visible
satellite shows a couple of linear bands of cumulus across eastern
Colorado, where thunderstorms will continue to initiate.
Environment is moderately to strongly unstable, up to 3000 j/kg in
western part of the forecast area, and strongly sheared, with
effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts.
Latest CAMs show discrete supercells developing in far western
areas by 21-22z, then progressing eastward through early evening
into northwest Kansas and southwest Nebraska. Biggest questions
will be southern extent of thunderstorm development, and then
eastern extent of supercell threat this evening before storms
cluster. It is possible discrete cells will persist as late as
03-04z and a column or two of counties east of tornado watch 196,
in which case a local extension may be necessary. Storms will
begin to weaken after 06z as they continue into eastern forecast
area. Patchy fog will develop towards 12z across the area and
persist for a few hours into Monday morning.

On Monday, cold front will stall across southeastern forecast area
and then begin to retreat as a warm front Monday afternoon.
Thunderstorms expected to initiate along the front by 21z and
continue into the evening hours. Some question on how far west
front will retreat, with some models suggesting all the way to the
Colorado line, others near Highway 25. So did expand POPs a bit
westward to account for possibility of further west location.
Thunderstorm environment will be moderately unstable, up to 2500
j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly
lower than today, but still sufficient for a few organized
updrafts capable of producing large hail and damaging winds. Given
the presence of a frontal boundary, tornadoes cannot be ruled out
either. Storms will move northeast through the evening hours with
a continued threat of wind, hail, and localized flash flooding due
to heavy rainfall.

.LONG TERM...(Monday night through Sunday)
Issued at 134 PM MDT Sun May 23 2021

Reasonable consensus that pattern will shift from being dominated by
persistent trough to the west to short wave ridging by Tuesday
afternoon. Flow aloft will remain somewhat active through the rest
of the week as another shortwave trough moves across the northern
Plains forcing a cold front across the CWA. Prior to this frontal
passage overnight Wednesday, backed surface flow along weak warm
front will maximize shear profiles along it. There is considerable
uncertainty with respect to how strong the cap will be in this
area, but if atmosphere does destabilize, strongly curved
hodographs would be very supportive of supercells/severe weather.
Will have to watch how capping inversion is expected to evolve as
Wednesday approaches.

Overall quieter weather expected for Thursday through Saturday as
another period of shortwave ridging will bring warmer and generally
quieter weather through much of the weekend. However next cold
front/flattening of ridge expected by Sunday, which would bring an
end to the generally drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun May 23 2021

Occasional MVFR ceilings are being observed early this afternoon
across the area, but with surface heating expecting mainly VFR
through this afternoon at both KGLD and KMCK. Severe thunderstorms
are expected to develop in northeast Colorado this afternoon and
then move across northwest Kansas and southwest Nebraska this
evening. Best chances for a thunderstorm will be 00-04z at KGLD
and 03-06z at KMCK. Towards Monday morning, low clouds and areas
of fog will develop, possibly resulting in a period of IFR
conditions due to low ceilings and visibility reductions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, May 23, 4:24 PM MDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
424 PM MDT Sun May 23 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
424 PM MDT Sun May 23 2021 /524 PM CDT Sun May 23 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Severe thunderstorms are expected to move into East Central Colorado
before 6 PM MDT, then continue to progress east. During this time, a
few supercells will be possible, capable of producing hail up to two
inches in diameter, damaging wind up 75 MPH, and tornadoes.

As storms progress east they will transition into a line. As they do
so the risk will transition to mainly damaging winds and up to ping-
pong ball size hail. However a brief tornado cannot be ruled.
Isolated flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There are Slight and Marginal Risk areas for severe thunderstorms
across much of the region Monday afternoon and evening. Threats will
include large hail, locally heavy rainfall, damaging winds and even
a few isolated tornadoes.

For Tuesday and Wednesday, there will be the chance for some strong
to severe thunderstorms to occur.

For Friday into next weekend, there will be the chance for some
strong to severe thunderstorms to occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Weather reports by phone or through
social media area greatly appreciated.

JTL

In the hours before

Local storm report, May 23, 4:19 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/23/2021  M52 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

TT
Special weather statement, May 23, 4:47 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT Sun May 23 2021

COZ091-092-232300-
Kit Carson County CO-Cheyenne County CO-
447 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM
MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving
north at 60 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kit Carson.

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3872 10275 3879 10296 3924 10280 3914 10248
TIME...MOT...LOC 2247Z 201DEG 53KT 3884 10283

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:46 PM MDTSpecial Weather StatementGLDYuma14 min
May 22, 10:36 PM MDTSpecial Weather StatementGLDCheyenne24 min
May 22, 10:43 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson32 min
May 23, 4:47 PM MDTSpecial Weather StatementGLDCheyenne13 min
May 23, 5:05 PM MDTSpecial Weather StatementGLDCheyenne25 min
May 23, 5:21 PM MDTTornado WarningGLDCheyenne, Kit Carson24 min
May 23, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma34 min
May 23, 5:40 PM MDTSpecial Weather StatementGLDCheyenne20 min
May 23, 5:49 PM MDTSpecial Weather StatementGLDKit Carson26 min
May 23, 5:52 PM MDTSpecial Weather StatementGLDCheyenne23 min
May 23, 5:57 PM MDTSevere Thunderstorm WarningGLDYuma33 min
May 23, 5:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.